18 July, 2017
Side Effects of Beta Blockers and Weight Gain
Beta-adrenergic receptor blocker drugs -- usually referred to simply as beta blockers -- are used for treating high blood pressure. They have also come to be widely used by performers, particularly in the classical music field, to reduce the physical effects of nervousness such as trembling and shaking, according to a 2004 New York Times article. While beta blockers have been successfully used in both of these contexts, concerns have been raised about side effects. According to the Journal of the American Heart Association, or AHA, beta blockers can have adverse effects on your cholesterol and triglyceride levels and on insulin sensitivity. Another side effect may be weight gain.
Reasons for Weight Gain
The cause of beta-blocker-associated weight gain is not definitively known, but it may revolve around lower metabolic rate, fluid retention and lessened physical activity. Studies have revealed that beta blockers cause a reduction in energy expenditure of four to nine percent, which rises to 12 percent in obese hypertensive persons.
Average Weight Gain
According to the AHA, beta-blockers can cause fat to accumulate in the abdominal region. Patients taking older types of beta blockers, in particular atenolol and metoprolol, gain two to four pounds on average. Most of the weight gain comes during the early months of beta locker treatment. Patients of all demographic groups appear to be equally likely to gain weight.
Other Associated Effects
In addition to reducing anxiety, beta blockers may also impart feelings of weariness. A direct result of this is to reduce fidgeting, known clinically as “purposeless movement”, which is scarcely noticed yet which normally expends energy and burns fat. Beta blockers have also been shown to decrease endurance or desire for exercise. Another disturbing trend recently associated with beta blockers is a 28 percent increase in risk of Type II diabetes, for which weight gain is always a concern.
Who is Most at Risk
There is currently no way to predict individual susceptibility to weight gain when taking beta blockers. However, since metabolic processing of food decreases with age, younger people may be more at risk than older ones.
It is important to observe oneself for abrupt weight gain while taking beta blockers. According to the Cleveland Clinic, a physician should be consulted immediately if a sudden gain of three to four pounds occurs over a one- or two-day period. A recent study urged reconsideration of “first-line use” of beta blockers in treating hypertensive patients who are obese, since the weight-gain side effect of beta blockers may to some degree counteract the good effect of these drugs.
- Purestock/Purestock/Getty Images